Alert archive / Florida / Severe Thunderstorm Warnings in 1994

Severe Thunderstorm Warning 46, NWS Melbourne, FL

June 8, 1994Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 8, 1994, 1:20 PM EDT for Osceola County, Florida. It was in force for 55 min.

The area

The counties it named.

The facts

Issued
Jun 8, 1994, 1:20 PM EDT (17:20 UTC)
Expired
Jun 8, 1994, 2:15 PM EDT
In force
55 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Osceola County, FL

The radar

The Melbourne radar (KMLB), 49 km from the middle of the area, began a volume at 17:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 5.3 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1994-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1994-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1190 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS01 KMLB 081719 RRA
SVRMLB
FLC097-081815-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
120 PM EDT WED JUN 8 1994
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  215 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN CENTRAL FLORIDA
 
   ...NORTHERN OSCEOLA COUNTY
 
AT 115 PM...WEATHER SERVICE RADAR AT MELBOURNE INDICATED A SEVERE
THUNDERSTORM JUST WEST OF LAKE TOHO. THE STORM WAS MOVING EAST AT 20 MPH
AND WILL AFFECT THE KISSIMMEE...ST CLOUD AREAS THROUGH 215 PM.
 
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 58 MPH...LARGE HAIL...AND
DEADLY LIGHTNING.  PEOPLE OUTSIDE OR IN MOBILE HOMES SHOULD MOVE
INSIDE A STRONG BUILDING AND STAY AWAY FROM WINDOWS.
 
SPRATT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 9:30 AM EDT, 3 hours 50 minutes earlier.

Area forecast discussion, Jun 8, 9:30 AM EDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
929 AM EDT WED JUN 8 1994

LARGE AREA RW/TRW MOVG ACRS AREA ATTM..A FEW TRW HAVE BEEN SVR EARLY
THIS MORN. 12Z TBW SNDG VERY MOIST AND UNSTABLE WITH DECENT SHR IN LWR
LVLS. WL WORD AFTN FCST TO MNTN SOME HVY DOWNPOURS AND GUSTY WINDS IN
TRW. WL MAKE A FEW ADJ TO SKIES AND TEMPS BASED ON SAT TRENDS/OBS.

@1...VOLUSIA BREVARD
@2...LAKE SEMINOLE ORANGE OSCEOLA OKEECHOBEE
@3...INDIAN RIVER MARTIN ST LUCIE

.MLB...NONE.

PG

In the hours before

Special weather statement, Jun 8, 11:27 AM EDT, 1 hour 53 minutes before
FLZ041-044>047-053-054-058-059-064-501-081630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1128 AM EDT WED JUN 8 1994

....STRONG THUNDERSTORMS RAPIDLY DEVELOPING OVER DOWNTOWN ORLANDO...

AT 1125 AM DOPPLER RADAR INDICATED STRONG THUNDERSTORMS DEVELOPING
OVER THE ORLANDO METRO AREA. THESE STORMS WILL BE CAPABLE OF
STRONG GUSTY WINDS...HEAVY RAIN AND DANGEROUS CLOUD TO GROUND
LIGHTNING. THE STORMS WERE MOVING EAST AT 30 MPH.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR POOR
VISIBILITIES DURING HEAVY RAIN. SOME STREETS MAY FLOOD QUICKLY.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL RADIO ORb
TELEVISION STATIONS FOR THE LATEST UPDATES CONCERNING THIS
DEVELOPING WEATHER SITUATION.
Special weather statement, Jun 8, 11:28 AM EDT, 1 hour 52 minutes before
FLZ041-044>047-053-054-058-059-064-501-081630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1128 AM EDT WED JUN 8 1994

....STRONG THUNDERSTORMS RAPIDLY DEVELOPING OVER DOWNTOWN ORLANDO...

AT 1125 AM DOPPLER RADAR INDICATED STRONG THUNDERSTORMS DEVELOPING
OVER THE ORLANDO METRO AREA. THESE STORMS WILL BE CAPABLE OF
STRONG GUSTY WINDS...HEAVY RAIN AND DANGEROUS CLOUD TO GROUND
LIGHTNING. THE STORMS WERE MOVING EAST AT 30 MPH.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR POOR
VISIBILITIES DURING HEAVY RAIN. SOME STREETS MAY FLOOD QUICKLY.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL RADIO OR
TELEVISION STATIONS FOR THE LATEST UPDATES CONCERNING THIS
DEVELOPING WEATHER SITUATION.
Special weather statement, Jun 8, 12:06 PM EDT, 1 hour 14 minutes before
FLZ041-044>047-053-054-058-059-064-501-081710-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1207 PM EDT WED JUN 8 1994

...STRONG THUNDERSTORMS WITH HEAVY RAIN REDEVELOPING OVER LARGE
PARTS OF EAST CENTRAL FLORIDA...

AT 12 NOON NATIONAL WEATHER SERVICE RADAR WAS INDICATING STRONG
THUNDERSTORMS PRODUCING HEAVY RAIN AND DANGEROUS CLOUD TO GROUND
LIGHTNING OVER PARTS OF EAST CENTRAL FLORIDA. THE STRONGEST
ACTIVITY STRETCHED FROM OCOEE EASTWARD ACROSS THE METRO ORLANDO
AREA TO BITHLO. RADAR WAS ALSO INDICATING OTHER STRONG STORMS
DEVELOPING OVER WEST CENTRAL FLORIDA WHICH WILL MOVE EAST ACROSS
LAKE...ORANGE ...SEMINOLE AND NORTHERN OSCEOLA COUNTIES LATER THIS
AFTERNOON.

CONDITIONS ARE BECOMING FAVORABLE FOR SOME OF THESE THUNDERSTORMS
TO BECOME SEVERE PRODUCING DAMAGING WINDS AND HAIL IN ADDITION TO
HEAVY RAIN. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE THAT PART
OF EAST CENTRAL FLORIDA SOUTH OF A LINE FROM MOUNT DORA TO SANFORD
TO CAPE CANAVERAL. RESIDENTS ACROSS EAST CENTRAL FLORIDA SHOULD KEEP
AN EYE TO THE SKY AND MONITOR NOAA WEATHER RADIO OR LOCAL MEDIA FOR
LATER STATEMENTS AND POSSIBLE WARNINGS.

HAM RADIO OPERATORS SHOULD STAY UP TO DATE ON WEATHER DEVELOPMENTS
THIS AFTERNOON AND BE PREPARED FOR POSSIBLE ACTIVATION.
Special weather statement, Jun 8, 12:07 PM EDT, 1 hour 13 minutes before
FLZ041-044>047-053-054-058-059-064-501-081710-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1207 PM EDT WED JUN 8 1994

...STRONG THUNDERSTORMS WITH HEAVY RAIN REDEVELOPING OVER LARGE
PARTS OF EAST CENTRAL FLORIDA...

AT 12 NOON NATIONAL WEATHER SERVICE RADAR WAS INDICATING STRONG
THUNDERSTORMS PRODUCING HEAVY RAIN AND DANGEROUS CLOUD TO GROUND
LIGHTNING OVER PARTS OF EAST CENTRAL FLORIDA. THE STRONGEST
ACTIVITY STRETCHED FROM OCOEE EASTWARD ACROSS THE METRO ORLANDO
AREA TO BITHLO. RADAR WAS ALSO INDICATING OTHER STRONG STORMS
DEVELOPING OVER WEST CENTRAL FLORIDA WHICH WILL MOVE EAST ACROSS
LAKE...ORANGE ...SEMINOLE AND NORTHERN OSCEOLA COUNTIES LATER THIS
AFTERNOON.

CONDITIONS ARE BECOMING FAVORABLE FOR SOME OF THESE THUNDERSTORMS
TO BECOME SEVERE PRODUCING DAMAGING WINDS AND HAIL IN ADDITION TO
HEAVY RAIN. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE THAT PART
OF EAST CENTRAL FLORIDA SOUTH OF A LINE FROM MOUNT DORA TO SANFORD
TO CAPE CANAVERAL. RESIDENTS ACROSS EAST CENTRAL FLORIDA SHOULD KEEP
AN EYE TO THE SKY AND MONITOR NOAA WEATHER RADIO OR LOCAL MEDIA FOR
LATER STATEMENTS AND POSSIBLE WARNINGS.

HAM RADIO OPERATORS SHOULD STAY UP TO DATE ON WEATHER DEVELOPMENTS
THIS AFTERNOON AND BE PREPARED FOR POSSIBLE ACTIVATION.
Special weather statement, Jun 8, 12:54 PM EDT, 26 minutes before
FLZ045-053-081800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1255 PM EDT WED JUN 8 1994

...STRONG THUNDERSTORMS RADIDLY DEVELOPING ACROSS ORANGE AND
OSCEOLA COUNTIES...

AT 1250 PM...WEATHER RADAR AT MELBOURNE INDICATED RAPIDLY
DEVELOPING STRONG THUNDERSTORMS ACROSS ORANGE AND OSCEOLA COUNTIES
FROM 10 MILES WEST OF INTERCESSION TO 10 MILES EAST OF LAKELAND.
THESE STORMS WERE MOVING EAST AT 20 MPH. WIND GUSTS TO 52 MPH WERE
REPORTED IN LAKELAND DURING THE PAST HOUR AS THE THUNDERSTORMS
PASSED.

RESIDENTS SHOULD REMAIN ALERT AND SEEK SAFE SHELTER AS THE STORMS
APPROACH. WIND GUSTS TO 50 MPH WILL BE POSSIBLE IN ADDITION TO
DANGEROUS CLOUD TO GROUND LIGHTING AND TORRENTIAL RAINFALL.

LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

SPRATT

&
Special weather statement, Jun 8, 12:55 PM EDT, 25 minutes before
FLZ045-053-081800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1255 PM EDT WED JUN 8 1994

...STRONG THUNDERSTORMS RADIDLY DEVELOPING ACROSS ORANGE AND
OSCEOLA COUNTIES...

AT 1250 PM...WEATHER RADAR AT MELBOURNE INDICATED RAPIDLY
DEVELOPING STRONG THUNDERSTORMS ACROSS ORANGE AND OSCEOLA COUNTIES
FROM 10 MILES WEST OF INTERCESSION TO 10 MILES EAST OF LAKELAND.
THESE STORMS WERE MOVING EAST AT 20 MPH. WIND GUSTS TO 52 MPH WERE
REPORTED IN LAKELAND DURING THE PAST HOUR AS THE THUNDERSTORMS
PASSED.

RESIDENTS SHOULD REMAIN ALERT AND SEEK SAFE SHELTER AS THE STORMS
APPROACH. WIND GUSTS TO 50 MPH WILL BE POSSIBLE IN ADDITION TO
DANGEROUS CLOUD TO GROUND LIGHTING AND TORRENTIAL RAINFALL.

LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

SPRATT

&

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 6:55 AM EDTSevere Thunderstorm WarningMLBOrange, Osceola65 min
Jun 8, 2:44 PM EDTSevere Thunderstorm WarningMLBBrevard, Indian River61 min

Nearby

Severe Thunderstorm Warnings in Florida, 1994Every severe thunderstorm warning in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.